Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS Jacksonville, FL

February 22, 2003Duval County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Feb 22, 2003, 3:00 PM EST for Duval County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 3:00 PM EST (20:00 UTC)
Expired
Feb 22, 2003, 3:45 PM EST
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 27 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 11:55 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WUUS52 KJAX 222000
SVRJAX
FLC031-222045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUVAL COUNTY IN NORTHEAST FLORIDA

* UNTIL 345 PM EST

* AT 300 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
  NORTH OF MAXVILLE...OR ABOUT 18 MILES NORTHEAST OF RAIFORD...MOVING
  EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 345 PM EST...
  MAXVILLE AND BALDWIN...
  JACKSONVILLE HEIGHTS AND NORMANDY...
  ORTEGA AND RIVERSIDE...
  SAN MARCO AND DOWNTOWN JACKSONVILLE...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3034 8199 3018 8210 3017 8156 3039 8162
$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:45 PM EST, 15 minutes earlier.

Area forecast discussion, Feb 22, 2:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EST SAT FEB 22 2003

CURRENTLY...SQUALL LINE CONTINUES TO TRACK E THROUGH THE JAX CWA ATT
APPROACHING THE GA COASTAL COUNTIES EXTENDING SW INTO GILCHRIST
COUNTY. THE ENTIRE LINE IS MOVING E AROUND 25 KT WITH INDIVIDUAL
CELLS CHARGING NE BETWEEN 50-55 KTS. STRONG WINDS HAVE BEEN MIXING
DOWN AS TEMPS HAVE WARMED TO NEAR 80 DEG AHEAD OF THE LINE WITH DEW
PTS IN THE 60S. WE CONTINUE TO SEE STRONG CELLS EMBEDDED AND JUST
AHEAD OF THE SQUALL LINE WITH WIND DAMAGE AND ROTATION THE PRIMARY
CONCERNS. THE EASTERN HALF OF THE GA CWA AND MOST OF OUR FL ZONES
ARE UNDER A TORNADO WATCH THRU 5 PM LST. THE COLD FRONT HAS ENTERED
THE WESTERN FL PANHANDLE AND WILL MOVE THROUGH THE CWA AFTER
MIDNIGHT AS THE SFC LOW OVER KY ADVANCES NE IN RESPONSE TO THE UPR
TROUGH OVER THE CENTRAL CONUS BECOMING MORE POSITIVELY TILTED.

TONIGHT THRU TUE...SHOULD SEE CLEARING AFTR MIDNIGHT BUT WILL
CONTINUE WITH SCT TSRA UNTIL THEN FOR MOST AREAS. EXCEPTIONS WILL BE
SLIGHT CHC OF SHRA FOR INLAND GA ZONES & LIKELY TSRA ACRS THE SE
ZONES WITH MENTION OF HVY RA AND POTENTIAL FOR DAMAGING WINDS.
FOLLOWING THE FRONTAL PASSAGE...WILL SEE A NICE DAY ACRS THE AREA
SUN & SUN NIGHT AS WEAK HIGH BUILDS OVER THE AREA FROM THE GOMEX.
MON THE HIGH WEAKENS IN THE WESTERN ATLANTIC AS A DRY COLD FRONT
APPROACHES THE AREA. THE FRONT BECOMES DIFFUSE OVER THE CWA MON
NIGHT BRINGING A BRIEF PERIOD OF PARTLY CLOUDY SKIES...THEN COOLER
TEMPS TUE WITH HIGHS IN THE MID 60S TO NEAR 70. STRONG CANADIAN HIGH
BUILDS ACRS THE UPR MIDWEST AND THE GREAT LAKES REGION AS FLOW
BECOMES ONSHORE BY MID-WEEK.

EXTENDED...SFC HIGH MOVES OFFSHORE OF THE NEW ENGLAND COAST THU AS A
STORM SYSTEM DEVELOPS OVER THE PLAINS. TEMPS BEGIN TO WARM ABOVE
NORMAL THU AS FLOW VEERS WITH WAA INCREASING OVER THE AREA. THE SFC
LOW EJECTS NE FRI AS THE TRAILING COLD FRONT SWEEPS THROUGH THE SE
REGION. WILL CARRY CHC POPS FOR ALL AREAS BEGINNING LATE THU THRU
EARLY SAT...WITH THE HIGHEST POPS FRI IN LINE WITH EXTENDED ENSEMBLE
GUIDANCE. A RETURN TO NEAR NORMAL TEMPS THIS WEEKEND AS A BROAD SFC
HIGH BUILDS OVER THE INTERIOR CONUS.

MARINE...SCA WILL CONTINUE TONIGHT THEN IMPROVING CONDITIONS SUN
AFTN AS HIGH PRESS BUILDS OVER THE AREA.

FCSTID =   24
AMG   46  65  41  72 /  20   0   0   0
SSI   53  64  45  68 /  40   0   0   0
JAX   51  67  41  72 /  50   0   0   0
SGJ   54  65  46  71 /  60   0   0   0
GNV   52  69  39  75 /  40   0   0   0
OCF   53  70  39  75 /  50   0   0   0

.JAX...
FL...TORNADO WATCH THRU 5 PM LST
FLZ021-022-023-024-025-030-031-032-033-035-036-037-038.
     SCA FERNANDINA BEACH TO FLAGLER BEACH.
GA...TORNADO WATCH THRU 5 PM
LST
GAZ136-150-151-152-153-154-165-166.
     SCA ALTAMAHA SOUND TO FERNANDINA BEACH.

PUBLIC...BROYLES
MARINE...TRABERT
SHORT-TERM...HESS/SHASHY
Hazardous weather outlook, Feb 22, 7:10 AM EST, 7 hours 50 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
710 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL NOON FOR WESTERN THIRD OF AREA...
...MODERATE RISK OF SEVERE WEATHER TODAY WITH DAMAGING WINDS AND
ISOLATED TORNADOES POSSIBLE...
...CAUTION IS ADVISED ON AREA WATERWAYS...

INCREASING MOISTURE AND UNSEASONABLY WARM AIR AHEAD OF A STRONG
FRONTAL SYSTEM WILL CREATE THE POTENTIAL FOR SEVERE WEATHER ACROSS
THE AREA TODAY. THE ASSOCIATED SQUALL LINE WILL MOVE INTO THE
EXTREME WESTERN PORTION OF THE AREA BY LATE MORNING...AND ACROSS THE
REMAINDER OF THE AREA DURING THE EARLY TO MID-AFTERNOON. GREATEST
RISKS FROM THIS SYSTEM ARE STRONG DAMAGING WIND GUSTS OVER 60 MPH
AND LOCALLY HEAVY RAINFALL. IN ADDITION...ISOLATED TORNADOES ARE
ALSO POSSIBLE. RESIDENTS ARE URGED TO MONITOR THE LATEST WEATHER
INFORMATION TODAY AND MOVE INDOORS WHEN STORMS APPROACH.

OUTSIDE OF THUNDERSTORMS...WINDS MAY GUST TO NEAR 40 MPH LATE THIS
MORNING AND THIS AFTERNOON...ESPECIALLY OVER NORTHEAST FLORIDA.
CAUTION IS ADVISED ON AREA WATERWAYS.

POTENTIAL RAINFALL AMOUNTS OF 1 TO 2 INCHES TODAY MAY BRING RIVERS
IN THE FORECAST AREA CLOSE TO FLOOD STAGE EARLY NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR LATE THIS MORNING THROUGH THE
AFTERNOON HOURS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Feb 22, 1:15 PM EST, 1 hour 45 minutes before
GAZ150-152>154-164>166-221915-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
115 PM EST SAT FEB 22 2003

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WARE...CHARLTON...
EASTERN BRANTLEY...GLYNN AND CAMDEN COUNTIES IN SOUTHEAST
GEORGIA THROUGH 215 PM...

AT 115 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED FROM 3 MILES SOUTHEAST OF
THALMANN TO 28 MILES SOUTHWEST OF FOLKSTON...MOVING NORTHEAST AT 50
PH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND WINOKUR...WAYNESVILLE...THALMANN...RACE POND...EVERETT...
ATKINSON...HOMELAND AND WAVERLY THROUGH 215 PM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. TORRENTIAL RAINFALL WILL PRODUCE MINOR FLOODING OF
LOW LYING AREAS.

HESS
Special weather statement, Feb 22, 1:18 PM EST, 1 hour 42 minutes before
FLZ022-221845-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
118 PM EST SAT FEB 22 2003

...STRONG THUNDERSTORMS WILL IMPACT COLUMBIA COUNTY THROUGH 145 PM...

AT 118 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 12 MILES NORTH OF LAKE
CITY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Feb 22, 1:49 PM EST, 1 hour 11 minutes before
FLZ022-023-030-035-036-221930-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
149 PM EST SAT FEB 22 2003

...STRONG THUNDERSTORMS WILL IMPACT GILCHRIST...
BAKER...COLUMBIA...ALACHUA...AND UNION COUNTIES UNTIL 230 PM...

AT 149 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES NORTHWEST OF TAYLOR TO 4 MILES NORTHWEST OF TRENTON...OR
ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF FARGO TO 4 MILES
NORTHWEST OF TRENTON...MOVING EAST AT 25 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WATERTOWN...FORT
WHITE...BELL...TAYLOR...OLUSTEE...OLENO STATE PARK...LULU AND HIGH
SPRINGS THROUGH 230 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Feb 22, 2:44 PM EST, 16 minutes before
FLZ040-222015-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
244 PM EST SAT FEB 22 2003

...STRONG THUNDERSTORMS WILL IMPACT MARION COUNTY THROUGH 315 PM...

AT 244 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 9 MILES
NORTHEAST OF WILLISTON TO RAINBOW LAKES ESTATES...MOVING EAST AT 20
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
FLEMINGTON...MCINTOSH...REDDICK...LOWELL...SPARR...CITRA AND ANTHONY
THROUGH 315 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Feb 22, 2:49 PM EST, 11 minutes before
FLZ024-025-222015-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
249 PM EST SAT FEB 22 2003

...STRONG THUNDERSTORMS WILL IMPACT NASSAU AND DUVAL COUNTIES UNTIL
315 PM...

AT 249 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES NORTHWEST OF HILLIARD TO 11 MILES SOUTH OF BALDWIN...OR ALONG
A LINE EXTENDING FROM 5 MILES NORTHWEST OF HILLIARD TO 15 MILES EAST
OF RAIFORD...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NORMANDY...NASSAU
VILLAGE-RATLIFF...JACKSONVILLE HEIGHTS...HILLIARD...CALLAHAN...
BRYCEVILLE AND BALDWIN THROUGH 315 PM EST. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Feb 22, 2:56 PM EST, 4 minutes before
FLZ032-037-222030-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
256 PM EST SAT FEB 22 2003

...STRONG THUNDERSTORMS WILL IMPACT PUTNAM AND CLAY
COUNTIES THROUGH 330 PM...

AT 256 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
9 MILES NORTHWEST OF MIDDLEBURG TO 7 MILES NORTHWEST OF JOHNSON...OR
ALONG A LINE EXTENDING FROM 14 MILES EAST OF RAIFORD TO 6 MILES SOUTH
OF MELROSE...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PUTNAM HALL...
MIDDLEBURG...LAKE GENEVA...KINGSLEY...KEYSTONE HEIGHTS...JOHNSON...
PENNEY FARMS AND MANNVILLE THROUGH 330 PM EST. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:12 PM ESTSevere Thunderstorm WarningJAXFlagler33 min
Feb 21, 7:22 PM ESTSpecial Marine WarningJAX83 min
Feb 22, 12:15 PM ESTSevere Thunderstorm WarningJAXSuwannee30 min
Feb 22, 1:04 PM ESTSpecial Marine WarningJAX41 min
Feb 22, 2:35 PM ESTSevere Thunderstorm WarningJAXAlachua, Baker, Bradford, Union40 min
Feb 22, 2:49 PM ESTSpecial Marine WarningJAX41 min
Feb 22, 3:30 PM ESTSpecial Marine WarningJAX3 hr
Feb 22, 3:30 PM ESTSpecial Marine WarningJAX3 hr
Feb 22, 6:30 PM ESTSpecial Marine WarningJAX60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.